I am trying to convince my son who is suffering from acne to take his prescribed 40 mg Accutane. Yesterday we were talking and he cried about his acne. His fears of hair loss and dry skin are stopping him from taking it. Has anyone had any "really bad" experiences with this? If there is hair loss, does the hair grow back? I'd like to join this forum with his progress if I can convince him to take it. It's sitting in my kitchen cupboard. Help! We both need some peace of mind. Thank you :)
I am 28 and on my second course of Accutane in 4 years. I have heard that taking Accutane when you're younger will keep you from having the problem I have and taking multiple courses. I struggled with dry skin and hair loss. The problem I had was that my hair was so dry it broke off at the scalp. This didn't start until the 3rd or 4th month, and in my situation, the hair follicle itself wasn't affected dramatically - just the oil production that helped maintain healthy hair. For dry skin, my dermatologist recommended this routine:
1. Purchase a food-grade or medical-grade mineral oil
2. After showering, don't dry off with a towel, but apply the mineral oil to wet skin all over and let your body air dry.
That routine helped me immensely and I live in an extremely dry climate (10%-30% humidity). I hope this helps your son. The short-term side effects are totally worth it for the clear skin. Good luck.
Accutane can cause hair loss. However, most users of the medication do not experience hair loss.
The type of hair loss is causes is called "telogen effluvium"
Most individuals who experience telogen effluvium find that their hair grows back after the Accutane course is completes. However, a very small proportion will find their hair thinner than before starting.
As with any drug, a range of possibilities exist from no shedding and no hair loss to very marked and noticeable hair loss.
Jeff Donovan MD PhD FRCPC FAAD
US & Canadian board-certified Dermatologist
- Accutane Information for Consumers
- Accutane Information for Healthcare Professionals (includes dosage details)
- Side Effects of Accutane (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Jan 2013 • 1 answer
Accutane - What % of patients experience hair loss on isoretinoin. I heard it was 20%. Does propecia
Posted 5 Sep 2013 • 1 answer
Posted 25 Apr 2014 • 1 answer
Can I wear make up on accutane? if so, will I still have the results I'm looking for? -clearer skin?
Posted 30 Oct 2014 • 1 answer
Dry skin, neon pee, funky smell, stains, tender enlarged breasts, greasy hair..All symptoms of what?
Posted 27 Jan 2016 • 0 answers